Virginia, 2017

Damaging Winds in Virginia, August 21, 2017

August 21, 2017 · NWS LWX · 5 events in 4 counties and zones

An unstable atmosphere led to a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unstable atmosphere led to a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:30 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017

.SYNOPSIS...

A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.

&&

.NEAR TERM /TONIGHT/...

With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.

Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.

It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.

The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.

VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.

VFR again Wednesday.

Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.

&&

.MARINE...

A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.

Another SCA is in effect Tuesday afternoon/evening.

Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.

&&

.TIDES/...

Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
     ANZ530>543.

&&

PRODUCTS...WOODY!/DFH/ADS
Hazardous weather outlook, Aug 21, 9:22 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1022 AM EDT Mon Aug 21 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1022 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible. In
addition, strong wind gusts are likely over the waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1022 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 21, 2:19 PM EST
Where
Fairfax County, 0.49 mi ESE of Jones Corners
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.947, -77.212

One tree and a dozen large tree limbs were down near Georgetown Pike. The tree was blocking VA-193 eastbound.

Thunderstorm Wind, Fauquier

When
August 21, 4:02 PM EST
Where
Fauquier County, 2.82 mi NW of Morrisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.523, -77.723

Trees were down on Marsh Road and Harpers Run Road.

Thunderstorm Wind, Fauquier

When
August 21, 4:06 PM EST
Where
Fauquier County, 1.53 mi WNW of Morrisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.507, -77.707

Trees were down at Marsh Road and Razor Hill Road.

Thunderstorm Wind, Culpeper

When
August 21, 4:51 PM EST
Where
Culpeper County, 0.53 mi SE of Lignum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.415, -77.823

Multiple trees were down and on wires by Route 3.

Thunderstorm Wind, Orange

When
August 21, 5:35 PM EST
Where
Orange County, 4.22 mi W of Burr Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.360, -77.947

Trees were down at Raccoon Ford Road and Rebel Ridge Lane near the river.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718056, 718057, 718058, 718059, 718060.